Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 113, NWS El Paso, TX

July 27, 2017Doña Ana County, Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 27, 2017, 1:47 PM MDT for Doña Ana County, Otero County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 1:47 PM MDT (19:47 UTC)
Expired
Jul 27, 2017, 2:30 PM MDT
In force
43 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Doña Ana County, NM, Otero County, NM

The radar

The El Paso radar (KEPZ), 48 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

699 
WUUS54 KEPZ 271947
SVREPZ
NMC013-035-272030-
/O.NEW.KEPZ.SV.W.0113.170727T1947Z-170727T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
147 PM MDT THU JUL 27 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Southwestern Otero County in south central New Mexico...
  Southeastern Dona Ana County in south central New Mexico...

* Until 230 PM MDT

* At 147 PM MDT, a severe thunderstorm was located 8 miles northwest
  of Mcgregor Range Base, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mcgregor Range Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3225 10617 3207 10615 3206 10657 3226 10660
TIME...MOT...LOC 1947Z 081DEG 13KT 3215 10628 

HAIL...1.00IN
WIND...60MPH
 
$$

GNL
1 follow-up statement
572 
WWUS54 KEPZ 272028
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
228 PM MDT THU JUL 27 2017

NMC013-035-272037-
/O.EXP.KEPZ.SV.W.0113.000000T0000Z-170727T2030Z/
Otero NM-Dona Ana NM-
228 PM MDT THU JUL 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTERO AND
SOUTHEASTERN DONA ANA COUNTIES WILL EXPIRE AT 230 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain with a potential for flash flooding is still possible with this 
thunderstorm.

LAT...LON 3225 10617 3207 10615 3206 10657 3226 10660
TIME...MOT...LOC 2027Z 081DEG 13KT 3215 10634 

$$

GNL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:18 AM MDT, 10 hours 29 minutes earlier.

Area forecast discussion, Jul 27, 3:18 AM MDT, 10 hours 29 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
318 AM MDT Thu Jul 27 2017

.SYNOPSIS...
Warm moist unstable air will continue to flow into southern New
Mexico ands west Texas into next week resulting in areas of
showers and thunderstorms each day. Locally heavy rains will be
possible along with strong gusty winds and even small hail.
Temperatures will remain near normal.

&&

.DISCUSSION...
Small area of deep convection persisting across the CWA early this
morning due to outflow boundary and/or weak upper wave.

Monsoon pattern will persist at low levels as broad thermal
trough west of the divide will combine with high pressure across
south Texas to sustain mostly southeast to southwest low level
winds with inflow o Gulf of Mexico and/or Gulf of California
moisture. Surface dewpoints will be around 55 to 60 today
supporting precipitable water values from 1.1 inch east to 1.5
inch west. Warm afternoon temperatures in conjunction with low
level moisture will again destabilize air mass with late afternoon
CAPEs around 800 to 1600 J/kg. Surface heating and upslope winds
will generate initial storms with outflow boundaries sustaining
and even increasing areal coverage late afternoon and evening. In
addition surface trough associated with dissipating front will
move into the region from the north late this afternoon and this
evening with low level convergence further inducing updrafts.
Heavy rainfall ands flooding will be primary hazard but DCAPEs
above 1000 J/kg suggest threat of wet microbursts as well.

Broad east to west oriented upper ridge axis will extend across
New Mexico Friday through early Monday with resultant circulation
advecting warmer drier continental air at mid levels into the CWA
from the east/northeast. Thus for the Friday through Monday period
drier more stable conditions will exist mainly east of the Rio
Grand with dewpoints falling into the mid 40s to lower 50s and
CAPE's mostly less than 500 J/kg. To the west conditions will be
more moist and unstable with precipitable water around 1.3 inches
and CAPE's mostly from 500 to 1000 J/kg. So expect mainly
scattered storm coverage western zones with isolated storms east
during this time.

Longer range models and ensembles/superblend advect deeper
moisture back into the CWA Tuesday through Thursday with
precipitable water rising to 1.3 to 1.5 inches and supporting
CAPE's around 1000 J/kg. This indicates threat of more widespread
heavy rains and flooding may increase later periods.

&&

.AVIATION...valid 27/12z-28/12z.
Scattered areas of MVFR ceilings and visibility with isolated IFR
conditions in showers and thunderstorms with most activity from
20z to 06z. A few storms may produce wind gusts to 50 kt.
Otherwise VFR conditions with SCT-BKN050-100 and surface wind
speeds around 5 to 15 kt.

&&

.FIRE WEATHER...
Warm moist unstable air will continue to flow into southern New
Mexico ands west Texas into next week resulting in areas of
showers and thunderstorms each day. Locally heavy rains will be
possible along with strong gusty winds and even small hail.
Temperatures will remain near normal.

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 95  73  97  73 /  20  30  10  10
Sierra Blanca           94  69  95  70 /  10  20   0   0
Las Cruces              93  69  94  69 /  30  40  20  20
Alamogordo              92  69  95  69 /  30  40  20  10
Cloudcroft              72  54  73  54 /  60  60  20  10
Truth or Consequences   94  69  94  69 /  30  50  20  20
Silver City             87  63  85  61 /  40  60  40  30
Deming                  94  68  93  68 /  30  50  20  20
Lordsburg               93  69  91  68 /  30  50  30  30
West El Paso Metro      94  73  96  73 /  20  30  10  20
Dell City               97  70  99  71 /  10  20   0   0
Fort Hancock            96  74  98  73 /  20  20  10   0
Loma Linda              88  68  91  68 /  20  30  10  10
Fabens                  95  73  98  73 /  20  30  10  10
Santa Teresa            94  71  96  71 /  30  40  20  20
White Sands HQ          93  70  95  71 /  30  40  20  20
Jornada Range           93  68  95  69 /  30  50  20  20
Hatch                   96  69  96  69 /  30  50  20  20
Columbus                94  69  94  69 /  30  50  20  20
Orogrande               94  71  96  72 /  30  30  10  10
Mayhill                 81  58  82  58 /  60  60  20  10
Mescalero               81  58  82  58 /  60  60  20  10
Timberon                79  58  81  58 /  60  60  20  10
Winston                 86  60  86  59 /  60  60  40  40
Hillsboro               91  65  91  65 /  60  60  40  40
Spaceport               94  68  95  68 /  30  50  20  20
Lake Roberts            87  59  84  57 /  60  60  50  40
Hurley                  89  63  87  62 /  30  50  30  30
Cliff                   92  65  91  63 /  50  60  40  40
Mule Creek              89  65  87  64 /  40  50  40  40
Faywood                 89  64  89  63 /  30  60  30  30
Animas                  92  68  91  67 /  40  60  40  40
Hachita                 93  67  92  66 /  40  50  30  30
Antelope Wells          92  67  90  66 /  40  60  40  50
Cloverdale              87  64  86  64 /  40  60  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Jul 27, 11:17 AM MDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1117 AM MDT Thu Jul 27 2017

NMZ401>417-TXZ418>424-281730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1117 AM MDT Thu Jul 27 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms. Heavy rain and flooding will be the main
threat. Pea size hail and wind gusts to 50 mph also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Mostly isolated thunderstorms Friday through Monday. Thunderstorm
coverage increasing Tuesday and Wednesday, with a corresponding
increase in flood potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jul 27, 1:36 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
136 PM MDT THU JUL 27 2017

NMZ412>415-417-272030-
Southern Tularosa Basin NM-Central Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
136 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...EAST CENTRAL
SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 230 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holloman Afb, or 7 miles northeast of White Sands National Monument,
moving west at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alamogordo, White Sands National Monument, La Luz, Northrup Landing,
Boles Acres, Burro Flats, Holloman Afb and Oliver Lee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3305 10586 3263 10586 3260 10648 3309 10654
TIME...MOT...LOC 1935Z 084DEG 22KT 3288 10611

GNL

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:14 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 26, 6:42 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 26, 6:45 PM MDTSpecial Weather StatementEPZDoña Ana45 min
Jul 26, 7:12 PM MDTSpecial Weather StatementEPZHidalgo48 min
Jul 26, 7:32 PM MDTSpecial Weather StatementEPZGrant43 min
Jul 27, 1:03 PM MDTAreal Flood AdvisoryEPZOtero4 hr
Jul 27, 1:13 PM MDTSevere Thunderstorm WarningEPZOtero47 min
Jul 27, 1:36 PM MDTSpecial Weather StatementEPZOtero54 min
Jul 27, 1:42 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero48 min
Jul 27, 1:57 PM MDTFlash Flood WarningEPZOtero3 hr
Jul 27, 2:19 PM MDTFlash Flood WarningEPZDoña Ana, Otero3 hr
Jul 27, 2:46 PM MDTSpecial Weather StatementEPZDoña Ana59 min
Jul 27, 3:50 PM MDTFlash Flood WarningEPZGrant, Hidalgo2 hr
Jul 27, 4:32 PM MDTAreal Flood AdvisoryEPZGrant118 min
Jul 27, 4:52 PM MDTFlash Flood WarningEPZGrant3 hr
Jul 27, 4:57 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.